Format

Send to

Choose Destination
J Med Case Rep. 2015 Oct 30;9:249. doi: 10.1186/s13256-015-0730-5.

Infliximab-associated fulminant hepatic failure in ulcerative colitis: a case report.

Author information

1
Division of Coloproctology, Department of Surgery and Anatomy, Medical School of Ribeirão Preto, University of São Paulo, Avenida dos Bandeirantes, 3900, Ribeirão Preto, SP, Zip: 14048-900, Brazil. rogeriosparra@gmail.com.
2
Division of Coloproctology, Department of Surgery and Anatomy, Medical School of Ribeirão Preto, University of São Paulo, Avenida dos Bandeirantes, 3900, Ribeirão Preto, SP, Zip: 14048-900, Brazil. marleyfeitosa@yahoo.com.br.
3
Division of Coloproctology, Department of Surgery and Anatomy, Medical School of Ribeirão Preto, University of São Paulo, Avenida dos Bandeirantes, 3900, Ribeirão Preto, SP, Zip: 14048-900, Brazil. v_anfm@yahoo.com.br.
4
Department of Pathology, Medical School of Ribeirão Preto, University of São Paulo, Avenida dos Bandeirantes, 3900, Ribeirão Preto, SP, Zip: 14048-900, Brazil. lramalho@fmrp.usp.br.
5
Division of Coloproctology, Department of Surgery and Anatomy, Medical School of Ribeirão Preto, University of São Paulo, Avenida dos Bandeirantes, 3900, Ribeirão Preto, SP, Zip: 14048-900, Brazil. jjrocha1@bol.com.br.
6
Division of Coloproctology, Department of Surgery and Anatomy, Medical School of Ribeirão Preto, University of São Paulo, Avenida dos Bandeirantes, 3900, Ribeirão Preto, SP, Zip: 14048-900, Brazil. omar.feres@hspaulo.com.br.

Abstract

INTRODUCTION:

Infliximab, an antibody against tumor necrosis factor alpha, is used to treat inflammatory bowel disease and has well-established efficacy and proven safety. Complications of this treatment are related to immunosuppression and include higher risk of serious infections and malignant neoplasia. Although extremely rare, fulminant liver damage related to infliximab therapy has been reported.

CASE PRESENTATION:

We present the case of a 38-year-old Afro-Brazilian woman with refractory ulcerative colitis who was started on infliximab. She had no previous history of liver disease, alcohol abuse, or infection. After the fifth dose of the medication, drug-induced liver injury was diagnosed. Treatment was discontinued but our patient's condition was aggravated by severe cholestasis and grade III/IV encephalopathy, requiring liver transplantation.

CONCLUSION:

Drug-induced liver injury is an uncommon complication of infliximab. Current consensus recommends screening for liver dysfunction prior to and during therapy. This case emphasizes the need for vigilance and highlights a rare and potentially lethal complication.

PMID:
26518665
PMCID:
PMC4627392
DOI:
10.1186/s13256-015-0730-5
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center